Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 37, NWS Norman, OK

June 8, 1998Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 8, 1998, 4:25 PM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 4:25 PM CDT (21:25 UTC)
Expired
Jun 8, 1998, 5:00 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 38 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:30 PM CDTHail 1.75Yukon, OKOn the north and west sides of town
Jun 8, 4:35 PM CDTHail 0.88Oklahoma City, OKReported at NW 63rd and May.
Jun 8, 4:35 PM CDTHail 1.75Oklahoma City, OKReported at NW 63rd and Meridian
Jun 8, 4:35 PM CDTHail 2.75Oklahoma City, OKReported at NW 63rd and Meridian
Jun 8, 4:37 PM CDTHail 1.75Oklahoma City, OKReported at NW 63rd and Portland.
Jun 8, 4:45 PM CDTHail 1Oklahoma City, OKOccurred at 39th and McArthur
Jun 8, 4:45 PM CDTThunderstorm WindOklahoma City, OKSevere thunderstorm winds downed numerous 6 to 10 -inch diameter trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WFUS1 KOKC 082127 RRA
TOROKC
OKC017-109-082200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
     OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 500 PM CDT

* AT 425 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM        
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE  
  STORM WAS LOCATED 5 MILES WEST OF BETHANY...MOVING EAST AT 30      
  MILES PER HOUR...AND IS EXPECTED TO CONTINUE ALONG AND JUST TO THE 
  NORTH OF THE PATH OF INTERSTATE 40.

* LOCATIONS IN THE WARNING INCLUDE YUKON...WARR ACRES...SPENCER...
  RICHLAND...OKLAHOMA CITY...NICHOLS HILLS...MIDWEST CITY...JONES...
  HARRAH...EDMOND...DEL CITY...CHOCTAW...BETHANY AND ARCADIA

VERY LARGE HAIL IS ALSO LIKELY IN THIS STORM.

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3554 9792 3539 9772 3542 9718 3570 9722
          3570 9764

22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 8 1998

RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE
TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST.  STORMS
SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL
PAST MIDNIGHT.

UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS
FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS.  THAT WILL LEAD
TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS.  HOWEVER...THE
CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT
LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS.

A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW
COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT.  IT APPEARS THAT IT
WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW
AFTERNOON.

NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH
SATURDAY.

FCSTID = 23 = CMS

OKC   70  87  71  90 /  60  30  20  20
HBR   68  91  69  93 /  30  30  20  20
SPS   70  92  70  93 /  30  20  20  20
GAG   60  90  66  92 /  20  30  30  20
PNC   68  86  70  92 /  70  30  30  20
DUA   71  88  72  89 /  20  10  20  10

.OKC...
OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46.
TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.

In the hours before

Local storm report, Jun 8, 10:37 AM CDT, 5 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1032 AM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    COX CITY                  OK   1.00 INCH HAIL
06/08/98   GRADY

0715 AM    PURCELL                   OK   WIND DAMAGE
06/08/98   MCCLAIN                        LARGE TREES AND POWER LINES
                                          DOWN IN TOWN

SC
Special weather statement, Jun 8, 12:30 PM CDT, 3 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-091200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 8 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER WESTERN AND NORTHERN OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS... WEST AND NORTH OF A LINE FROM STILLWATER TO HINTON TO
SEYMOUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT SOUTHEAST OF THIS AREA AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT... WITH TORNADOES ALSO POSSIBLE ESPECIALLY IN THE MODERATE
RISK AREA.

DISCUSSION...A DRY LINE IS MOVING EASTWARD THROUGH THE EASTERN TEXAS
PANHANDLE AT MIDDAY AND WILL MOVE INTO WESTERN OKLAHOMA BY
MIDAFTERNOON. CLEARING AHEAD OF THE DRY LINE WILL RESULT IN FASTER
HEATING AND MORE RAPID DESTABILIZATION THIS AFTERNOON OVER THE
MODERATE RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON ALONG AND POSSIBLY AHEAD OF THE DRY LINE OVER NORTHWEST
OKLAHOMA... WITH ADDITIONAL STORMS DEVELOPING SOUTHWARD INTO EXTREME
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING. WIND
PROFILES ALOFT ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS THAT MAY
PRODUCE VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND
POSSIBLY TORNADOES. STORMS ARE EXPECTED TO SPREAD TOWARD NORTH
CENTRAL OKLAHOMA DURING THE EARLY EVENING WITH A CONTINUED THREAT OF
SUPERCELLS AND POSSIBLY TORNADOES.

STORMS LIKELY WILL SPREAD EAST INTO CENTRAL AND SOUTHERN OKLAHOMA
AND THE REST OF WESTERN NORTH TEXAS BY MID TO LATE EVENING. THERE
WILL BE A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS IN THESE
AREAS... BUT TORNADO POTENTIAL APPEARS GREATEST FARTHER WEST AND
NORTH IN THE MODERATE RISK AREA.

IN FAR WESTERN OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS... THE
SEVERE THREAT WILL DIMINISH ONCE THE DRY LINE PASSES. WINDS WILL
SHIFT TO THE WEST OR SOUTHWEST AND HUMIDITY WILL DROP RAPIDLY WITH
THE PASSAGE OF THE DRY LINE... ALONG WITH CLEARING SKIES AND
POSSIBLY BLOWING DUST.

EMERGENCY MANAGERS IN THE MODERATE RISK AREA ARE ENCOURAGED TO STAY
IN CLOSE TOUCH WITH THE LATEST WEATHER INFORMATION TROUGH THE
AFTERNOON. SEVERE WEATbHER WATCHES MAY BE ISSUED AS EARLY AS MID
AFTERNOON. IN CENTRAL AND SOUTH CENTRAL OKLAHOMA... THE SEVERE
THREAT IS MORE LIKELY TO WAIT UNTIL THIS EVENING.

24
Special weather statement, Jun 8, 12:30 PM CDT, 3 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-091200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 8 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER WESTERN AND NORTHERN OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS... WEST AND NORTH OF A LINE FROM STILLWATER TO HINTON TO
SEYMOUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT SOUTHEAST OF THIS AREA AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT... WITH TORNADOES ALSO POSSIBLE ESPECIALLY IN THE MODERATE
RISK AREA.

DISCUSSION...A DRY LINE IS MOVING EASTWARD THROUGH THE EASTERN TEXAS
PANHANDLE AT MIDDAY AND WILL MOVE INTO WESTERN OKLAHOMA BY
MIDAFTERNOON. CLEARING AHEAD OF THE DRY LINE WILL RESULT IN FASTER
HEATING AND MORE RAPID DESTABILIZATION THIS AFTERNOON OVER THE
MODERATE RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON ALONG AND POSSIBLY AHEAD OF THE DRY LINE OVER NORTHWEST
OKLAHOMA... WITH ADDITIONAL STORMS DEVELOPING SOUTHWARD INTO EXTREME
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING. WIND
PROFILES ALOFT ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS THAT MAY
PRODUCE VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND
POSSIBLY TORNADOES. STORMS ARE EXPECTED TO SPREAD TOWARD NORTH
CENTRAL OKLAHOMA DURING THE EARLY EVENING WITH A CONTINUED THREAT OF
SUPERCELLS AND POSSIBLY TORNADOES.

STORMS LIKELY WILL SPREAD EAST INTO CENTRAL AND SOUTHERN OKLAHOMA
AND THE REST OF WESTERN NORTH TEXAS BY MID TO LATE EVENING. THERE
WILL BE A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS IN THESE
AREAS... BUT TORNADO POTENTIAL APPEARS GREATEST FARTHER WEST AND
NORTH IN THE MODERATE RISK AREA.

IN FAR WESTERN OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS... THE
SEVERE THREAT WILL DIMINISH ONCE THE DRY LINE PASSES. WINDS WILL
SHIFT TO THE WEST OR SOUTHWEST AND HUMIDITY WILL DROP RAPIDLY WITH
THE PASSAGE OF THE DRY LINE... ALONG WITH CLEARING SKIES AND
POSSIBLY BLOWING DUST.

EMERGENCY MANAGERS IN THE MODERATE RISK AREA ARE ENCOURAGED TO STAY
IN CLOSE TOUCH WITH THE LATEST WEATHER INFORMATION TROUGH THE
AFTERNOON. SEVERE WEATbHER WATCHES MAY BE ISSUED AS EARLY AS MID
AFTERNOON. IN CENTRAL AND SOUTH CENTRAL OKLAHOMA... THE SEVERE
THREAT IS MORE LIKELY TO WAIT UNTIL THIS EVENING.

24
Local storm report, Jun 8, 3:15 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 N CORDELL               OK   1.75 INCH HAIL
06/08/98   WASHITA

CW/TL
Local storm report, Jun 8, 3:59 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CLEO SPRINGS              OK   WIND DAMAGE
06/08/98   MAJOR                          5 INCH TREE LIMBS BKN

0349 PM    3 WSW HELENA              OK   .75 INCH HAIL
06/08/98   ALFALFA

0339 PM    HINTON                    OK   1.00 INCH HAIL
06/08/98   CADDO                           TO NEAR 1.75 INCH

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:40 PM CDTSevere Thunderstorm WarningOUNLove50 min
Jun 7, 10:59 PM CDTSevere Thunderstorm WarningOUNCarter46 min
Jun 7, 11:28 PM CDTSevere Thunderstorm WarningOUNLove, Marshall47 min
Jun 8, 12:02 AM CDTSevere Thunderstorm WarningOUNBryan58 min
Jun 8, 2:29 AM CDTSevere Thunderstorm WarningOUNJackson46 min
Jun 8, 4:13 AM CDTSevere Thunderstorm WarningOUNComanche47 min
Jun 8, 2:39 PM CDTSevere Thunderstorm WarningOUNCuster, Washita36 min
Jun 8, 3:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita47 min
Jun 8, 3:25 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods35 min
Jun 8, 3:33 PM CDTSevere Thunderstorm WarningOUNCanadian42 min
Jun 8, 3:58 PM CDTTornado WarningOUNCanadian32 min
Jun 8, 4:03 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant42 min
Jun 8, 4:45 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay45 min
Jun 8, 4:50 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
Jun 8, 4:55 PM CDTTornado WarningOUNOklahoma35 min
Jun 8, 5:16 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
Jun 8, 5:19 PM CDTSevere Thunderstorm WarningOUNGrady56 min
Jun 8, 5:27 PM CDTTornado WarningOUNKay33 min
Jun 8, 5:46 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Jun 8, 6:10 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma50 min
Jun 8, 6:21 PM CDTTornado WarningOUNCleveland24 min
Jun 8, 6:37 PM CDTSevere Thunderstorm WarningOUNPottawatomie68 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.